Alert archive / Oklahoma / Flash Flood Warnings in 1995

Flash Flood Warning 16, NWS Norman, OK

May 23, 1995Stephens County, Oklahoma

NWS Norman, OK issued this flash flood warning at May 23, 1995, 8:05 PM CDT for Stephens County, Oklahoma. It was in force for 3 hr.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 23, 1995, 8:05 PM CDT (01:05 UTC)
Expired
May 23, 1995, 11:00 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Stephens County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.1 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1995-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1765 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1995-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1765 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
-0.6
Supercell composite
-2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 240108
FFWOKC
OKC137-240400-

BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
805 PM CDT TUE MAY 23 1995

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1100 PM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES

IN SOUTHWESTERN OKLAHOMA
     STEPHENS

INCLUDING THE FOLLOWING LOCATIONS
     BRAY...COMANCHE...DUNCAN...EMPIRE CITY...LOCO AND VELMA

AT 800 PM CDT RADAR INDICATED VERY HEAVY RAIN CONTINUING ACROSS MUCH OF
STEPHENS COUNTY. RAINFALL AMOUNTS IN EXCESS OF 2.5 INCHES HAVE
LIKELY OCCURRED...ESPECIALLY ACROSS THE NORTHWEST HALF OF THE
COUNTY. OTHER THUNDERSTORMS WITH TORRENTIAL RAINS WERE POISED TO ALSO
MOVE INTO THE COUNTY THROUGH 10 PM.

MOTORISTS SHOULD AVOID ANY LOW WATER CROSSINGS OR BRIDGES THAT HAVE
WATER FLOWING OVER THEM. AS LITTLE AS ONE FOOT OF WATER CAN WASH
VEHICLES AWAY. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT
OR OCCURING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND
IMMEDIATELY.  RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD
TAKE IMMEDIATE PRECAUTIONS.  DO NOT ATTEMPT TO CROSS SWIFTLY
FLOWING WATERS BY FOOT OR BY AUTO.  ROADS COULD BE WASHED OUT
UNDER THE WATER SURFACE. PERSONS WITH LIVESTOCK OR PROPERTY IN
LOW LYING AREAS SHOULD TAKE IMMEDIATE ACTION TO PROTECT THEM
FROM HIGH WATER.

VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.  MOVE TO
HIGHER GROUND.  REMEMBER...MOST DEATHS >IN FLASH FLOODING OCCUR IN
AUTOMOBILES.  

LAT...LON 3433  9760 3433  9809 3465  9807 3466  9766

CS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 23, 3:53 PM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, May 23, 3:53 PM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OKLAHOMA
336 PM CDT TUE MAY 23 1995

CDFNT SHOWS UP WELL ON THE MESONET FROM GRANT COUNTY TO EAST OF ALTUS.
FRONT HAS CONTINUED TO PRESS SLOLY SWD TODAY AND IS ALRDY SOUTH OF
12 TO 24 HOUR MODEL FCSTS. THINK FNT WILL STALL OR MOVE VERY SLOWLY SWD
THIS EVENING WITH STG WAVE RMNG TO THE WEST. STG/SVR STMS HAVE DVLPD
THIS AFTN IN VCNTY OF THE BNDRY AND EXPECT THIS TO CONT TONIGHT AS S/W
LIFTS NEWD. HEAVY RAIN POSSIBLE ESP ALG AND NORTH OF BNDRY AS STG H8 JET
OF 40 TO 50 KTS TONIGHT OVRRNS SHALLOW CDFNT. WITH UNCERTAINITY
AS TO WHERE FNT WILL END UP WILL HOLD OFF ON ISSUING FFA ATTM BUT WL
MENTION HVY RAIN IN ZONES. FNTL BNDRY EXPECTED TO SURGE SWD AGAIN LATER
TONIGHT AND WED AS WAVE MOVS BY SHIFTING SVR/HVY RAIN THRT INTO SERN
ZONES. WILL MAINTAIN POPS THRU PD AS SHALLOW COOL AMS REMAINS OVR THE
AREA WITH SWLY UPR FLO CONTG TO EJECT S/WS OVR THE AREA. WITH NGM WAY
OFF ON FNTL POSN FWC TMPS ARE SUSPECT AND WILL ADJUST DOWNWARD
SIGNIFICANTLY.

FCSTID=02
HBR   55  66  53  66 / 100 70  40  40
OKC   57  69  55  69 / 100 80  40  30
SPS   62  73  58  72 / 100 80  40  40
GAG   48  58  45  60 / 80  60  30  40
PNC   55  63  50  63 / 90  70  30  30
DUA   68  78  59  71 / 30  80  80  50

.OKC...NONE.
.TX...NONE.

In the hours before

Local storm report, May 23, 3:13 PM CDT, 4 hours 52 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
315 PM CDT TUE MAY 23 1995

TIME(CDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
          ....COUNTY LOCATION....

240 PM    CROWELL                 TX     2.75 INCH HAIL 12 MILES
05/23/95  FOARD                          SOUTHWEST OF CROWELL.

300 PM   MOUNTAIN PARK            OK     .88 INCH HAIL 1 SOUTH OF
05/23/95 KIOWA              x             OF MOUTAIN PARK.

MCCAMMON
Local storm report, May 23, 3:34 PM CDT, 4 hours 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
335 PM CDT TUE MAY 23 1995

TIME(CDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
          ....COUNTY LOCATION....

312 PM    BENJAMIN                 TX     1.75 INCH HAIL 15 MILES
05/23/95  KNOX                            NORTH OF BENJAMIN.

MCCAMMON
Local storm report, May 23, 3:57 PM CDT, 4 hours 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
400 PM CDT TUE MAY 23 1995

TIME(CDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
          ....COUNTY LOCATION....

330 PM    CROWELL                   TX     2.50 INCH HAIL 10 MILES
05/23/95  FOARD                            SOUTH OF CROWELL.

340 PM    LOCKETT                   TX     .88 INCH HAIL 7 MILES
05/23/95  WILBARGER                        SOUTHWEST OF LOCKETT.

MCCAMMON
Local storm report, May 23, 4:31 PM CDT, 3 hours 34 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
430 PM CDT TUE MAY 23 1995

TIME(CDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
          ....COUNTY LOCATION....

415 PM    DAVIDSON                 OK   60 MPH WIND GUST IN DAVIDSON.
05/23/95  TILLMAN

MCCAMMON
Local storm report, May 23, 5:30 PM CDT, 2 hours 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
530 PM CDT TUE MAY 23 1995

TIME(CDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
          ....COUNTY LOCATION....

526 PM    FAXON                    OK   .88 INCH HAIL 7 MILES EAST OF
05/23/95  COMANCHE                      FAXON.

MCCAMMON
Local storm report, May 23, 7:40 PM CDT, 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
740 PM CDT TUE MAY 23 1995

TIME(CDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
          ....COUNTY LOCATION....

600 PM    3 SOUTH SEYMOUR          OK   1.75 INCH HAIL REPORTED
05/23/95  BAYLOR

643 PM    CHILLICOTHE              TX   POWER LINES BLOWN DOWN
05/23/95  HARDEMAN

645 PM    LAKE KICKAPOO            TX   .88 INCH HAIL AND 50-60 MPH
05/23/95  ARCHER                        WINDS

700 PM    ARCHER CITY              TX   UP TO 1 INCH HAIL
05/23/95  ARCHER

705 PM    WICHITA FALLS            TX   68 MPH WINDS REPORTED BY
05/23/95  WICHITA                       WICHITA FALLS TV STATION

715 PM    SCOTLAND                 TX   60-70 MPH WIND AND .88 INCH
05/23/95  ARCHER                        HAIL

730 PM    JOLLY                    TX   ESTIMATED 60 MPH WIND
05/23/95  CLAY

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:32 PM CDTSevere Thunderstorm WarningOUNCotton58 min
May 23, 7:40 PM CDTSevere Thunderstorm WarningOUNJefferson65 min
May 23, 8:17 PM CDTSevere Thunderstorm WarningOUNCarter, Love, Stephens43 min
May 23, 8:30 PM CDTFlash Flood WarningOUNGarvin, Grady3 hr
May 23, 8:46 PM CDTSevere Thunderstorm WarningOUNGarvin, Murray59 min
May 23, 8:49 PM CDTSevere Thunderstorm WarningOUNJohnston, Marshall56 min
May 23, 8:55 PM CDTSevere Thunderstorm WarningOUNSeminole50 min
May 23, 9:03 PM CDTSevere Thunderstorm WarningOUNPontotoc57 min
May 23, 10:43 PM CDTSevere Thunderstorm WarningOUNPushmataha47 min
May 24, 1:50 AM CDTSevere Thunderstorm WarningOUNComanche, Stephens40 min
May 24, 5:26 PM CDTSevere Thunderstorm WarningOUNMarshall49 min
May 24, 5:43 PM CDTSevere Thunderstorm WarningOUNMurray47 min
May 24, 6:47 PM CDTSevere Thunderstorm WarningOUNBryan, Choctaw43 min

Nearby

Flash Flood Warnings in Oklahoma, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.